DEAR DR. ROACH: I have been urinating blood for several weeks. An X-ray revealed a kidney stone; however, I am in no pain at all. The stone is said to be between my kidney and bladder. I take blood pressure medicine and an aspirin a day. The problem is this: If I don’t take my medications, the bleeding stops, then when I do take them, the bleeding starts back up again. I don’t have heart disease. — C.L.
ANSWER: The major symptoms of kidney stones are pain and bleeding, but not everyone has either one of these. These stones start in the kidney, but they can move through the urine-collecting system into the ureter (the tube that takes urine from the kidneys to the bladder), and if they don’t get stuck there, they will go down into the bladder, where they can either pass out of the body along with the urine or stay in the bladder.
For people with stones in the ureter, treatment options include removal of the stone by endoscopy (a flexible tube is entered into the bladder, then into the ureter, where the stone can be pulled out or broken up by the instrument; by open surgery; or by sound waves that break up the stone. The choice of how to proceed depends on the exact location, size and shape of the stone.
Not everybody needs to have such a stone removed. Pain, infection and progressive kidney damage are indications for treatment. Without any of these, many experts would monitor you while giving the stone a chance to pass by itself.
Aspirin works against the platelets, which are responsible for the first phase of blood clotting. Many people have increased bleeding while taking aspirin. If you are taking aspirin to prevent a heart attack, it might be prudent to stop the aspirin until the stone problem is resolved. Ask your doctor about stopping the aspirin. I also would ask how long your doctor plans to wait before considering intervening on the stone.
DEAR DR. ROACH: In a recent column, a reader noted having to take antibiotics before a dental procedure due to having a joint replacement. Is this necessary for everyone with a replacement joint? — R.A.
ANSWER: Although many surgeons still recommend antibiotics taken prior to dental procedures for people with joint replacements, a joint statement by the American Dental Association and the American Academy of Orthopedic Surgeons in 2015 recommends against the use of antibiotics prior to dental procedures. There have been very few cases of people getting joint infections after dental procedures, and there is no good evidence that antibiotics can reduce the risk of joint infection. However, any dental infections should be treated promptly, as bacteria in the bloodstream can ”seed” (get into) the artificial joint. These are serious infections and often require removing the prosthetic joint.
The guidelines for people with heart valve problems also changed, back in 2007. Now, only people at very high risk for heart valve infections, such as those with prosthetic valves, a history of heart valve infection, congenital heart disease or heart transplant receive a recommendation for antibiotics before procedures, and the procedures that require antibiotics are those that involve typically tissues with high bacterial counts, such as dental procedures, biopsy of the respiratory tract or surgery on the bladder or bowel, or infected skin.
Antibiotics sometimes can have dangerous side effects, and excess use of antibiotics is part of the very real problem of bacterial resistance. That’s part of why the guidelines have changed.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or request an order form of available health newsletters at 628 Virginia Dr., Orlando, FL 32803. Health newsletters may be ordered from www.rbmamall.com.